Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS North Platte, NE

May 26, 2002Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2002, 4:34 PM CDT for Lincoln County, Nebraska. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2002, 4:34 PM CDT (21:34 UTC)
Expired
May 26, 2002, 5:30 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:35 PM CDTHail 0.88North Platte, NE
May 26, 5:12 PM CDTHail 1.75Maxwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-560 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 262134
SVRLBF
NEC111-262230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 530 PM CDT...

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 22 MILES NORTHEAST OF MAXWELL TO 2 MILES WEST OF
  DICKENS.

* SEVERE THUNDERSTORMS WILL BE...

  OVER MAXWELL AROUND 450 PM CDT...
  OVER WELLFLEET AROUND 505 PM CDT...
  OVER BRADY AROUND 525 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 26, 3:30 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT SUN MAY 26 2002

...POPS AND SEVERE WEATHER THREAT EARLY THIS EVENING AND MEMORIAL
DAY MAIN CONCERNS...

LINE OF CONVECTION GETTING UNDERWAY NEAR FRONTAL BOUNDARY/SURFACE
CONVERGENCE IN MODERATELY MOIST AIR MASS WITH SFC DEWPOINTS IN THE
50S.  LOWER DEWPOINTS IN THE LOWER 40S EXIST WEST OF THE BOUNDARY.
STRONG ISOLATION AND INCREASING LOW LVL MOISTURE HAS LED TO CAPE
VALUES BETWEEN 1300-2000 J/KG WHERE INITIAL CONVECTION IS DEVELOPING
UNDER WEAK CAP.  HIGHER CAPE VALUES NEAR 3500 J/KG EXIST FURTHER
SOUTH NEAR MCCOOK WHERE A HIGHER CIN VALUES EXIST...BUT CAP SHOULD
CONTINUE TO WEAKEN AS THE AFTERNOON WEARS ON.  VIS SAT IMG CONTINUES
TO SHOW BUILDING CU FIELD IN THIS AREA.

A SEVERE THUNDERSTORM WATCH ISSUED BY SPC WILL BE IN EFFECT FOR MOST
OF THE WARNING AREA LATE THIS AFTERNOON...WITH THE EASTERN AND
SOUTHERN PORTIONS OF THE WARNING AREA UNDER A THREAT INTO EARLY
EVENING.  WILL LIKELY CLEAR PORTIONS OF THE WATCH AREA PRIOR TO
AFTERNOON ZONE PACKAGE.  SHOWERS AND THUNDERSTORMS SHOULD LINGER
ACROSS THE EXTREME EASTERN PORTION OF CWA WITH CLEARING SKIES IN THE
WEST IN RAIN COOLED AIR MASS.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON MEMORIAL DAY WITH
MOISTURE PLUME ADVECTING NORTH INTO CWA.  STRONG ISOLATION UNDER
MOSTLY CLEAR SKIES AND TEMPS IN THE LOWER 80S WILL LEAD TO CAPES
NEAR 4000 J/KG ACROSS CENTRAL NEBR.  SHEAR WILL BE LACKING FOR
STRONG ROTATION...BUT HIGH VERTICAL VELOCITIES WITH THE UPDRAFTS
SHOULD PUT US IN A SEVERE WEATHER THREAT.  WILL LEAVE CHANCE OF
PRECIPITATION THROUGH TUESDAY AS SERIES OF UPPER LEVEL DISTURBANCE
INTERACT WITH PERSISTENT LOW LVL AIR MASS.

DRY CONDITIONS WILL RETURN TO THE REGION STARTING WEDNESDAY AS
MEDIUM RIDGE IN THE WEST BUILDS TO A HIGHLY AMPLIFIED RIDGE BY THE
END OF THE WEEK OVER THE CENTRAL PLAINS.  ENSEMBLES SUGGEST SOME
WEAK DE-AMPLIFICATION WITH THIS FEATURE LATE IN THE FORECAST
PERIOD...SO INTRODUCED A CHANCE OF THUNDERSTORMS FOR DAY 7.
AFTERNOON HIGH TEMPERATURES WILL BE RATHER WARM WITH ABUNDANT
SUNSHINE AND MRF H85 TEMPS RANGING FROM 15 TO 25C. WILL MAINTAIN
CURRENT TREND OF TEMPS 5 TO 10 DEGREES WARMER THAN MEX GUID.

.LBF...NONE.

44

In the hours before

Local storm report, May 26, 3:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
325 CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    12 NE ROSE                NE   0.75 HAIL
5/26/02    LOGAN                          PUBLIC REPORTED

0258 PM    14 NNE ROSE               NE   0.88 HAIL
5/26/02    LOGAN                          PUBLIC REPORTED
Local storm report, May 26, 4:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
325 CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    22 N ONEILL               NE   0.88 HAIL
5/26/02    HOLT                           PUBLIC REPORTED

0356 PM    BUTTE                     NE   1.75 HAIL
5/26/02    BOYD                           PUBLIC REPORTED
Local storm report, May 26, 4:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
406 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    BUTTE                     NE   1.00 HAIL
5/26/02    BOYD                           PUBLIC REPORTED
Local storm report, May 26, 4:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
410 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    NORTH PLATTE              NE   0.75 HAIL
5/26/02    LINCOLN                        PUBLIC REPORTED
Special weather statement, May 26, 4:15 PM CDT, 19 minutes before
NEZ005-006-023-024-035-094-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT SUN MAY 26 2002

...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 335 HAVE BEEN
CANCELED FOR NORTH CENTRAL AND WESTERN NEBRASKA...

A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A SURFACE
BOUNDARY FROM SPENCER TO NORTH PLATTE.  THIS STORMS WILL MOVE TO
THE EAST AT 20 MPH AWAY FROM THE AREA.

A STABLE AND DRIER AIR MASS HAD DEVELOPED WEST OF THIS BOUNDARY
ACROSS KEYA PAHA...CHERRY...HOOKER...GRANT AND ARTHUR COUNTIES.
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THESE
AREAS.
Local storm report, May 26, 4:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
425 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    4 S BREWSTER              NE   0.75 HAIL
5/26/02    BLAINE                         PUBLIC REPORTED

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:24 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas51 min
May 26, 2:06 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown39 min
May 26, 2:21 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas39 min
May 26, 2:44 PM CDTSevere Thunderstorm WarningLBFRock46 min
May 26, 3:12 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningLBFLincoln59 min
May 26, 4:01 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt59 min
May 26, 4:29 PM CDTSevere Thunderstorm WarningLBFCuster, Logan61 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler61 min
May 26, 5:14 PM CDTSevere Thunderstorm WarningLBFCuster61 min
May 26, 5:30 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
May 26, 6:15 PM CDTSevere Thunderstorm WarningLBFCuster60 min
May 26, 6:19 PM CDTSevere Thunderstorm WarningLBFFrontier56 min
May 26, 6:28 PM CDTTornado WarningLBFFrontier32 min
May 26, 6:59 PM CDTTornado WarningLBFFrontier31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.